What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 2, 12:56 PM EST, 52 minutes earlier.
Area forecast discussion, Aug 2, 12:56 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
156 PM EDT Wed Aug 2 2017
.SHORT TERM...(This evening through Thursday night)
Issued at 1233 PM EDT WED AUG 2 2017
High pressure remains in place to our SE this afternoon, allowing
SW return flow into the region, promoting temps in the mid 80s and
a bit higher humidity values than previous days. A cold front is
also currently situated to our NW. Over the next 24 hours, this
cold front will continue to make its way closer to the state, as
the high pressure system shifts farther SE. SW flow will increase
throughout the column, increasing the moisture across the region
during the day Thursday.
Still expecting isolated to scattered showers and thunderstorms
through the remainder of the afternoon across the CWA, with best
chances across the northern portion, as well as across central and
western KY closer to the approaching frontal boundary. Most
convection should cease overnight with loss of daytime
heating/instability, however can't rule out an isolated storm
continuing in the northern CWA. For tomorrow, the additional
moisture and closer proximity to the frontal boundary, will prompt
another round of scattered showers and thunderstorms very similar
to that of today, with best chances in the north and to our west
in closer proximity to the approaching surface boundary. High
temps will once again be in the mid 80s, with higher humidity
values.
Once again convection should cease some overnight with the loss of
daytime heating, allowing for some clearing of skies through the
overnight. By daybreak however, clouds will quickly begin moving
back in from the west, as will precip chances, as the frontal
boundary makes its final push towards the CWA.
.LONG TERM...(Thursday night through Tuesday)
Issued at 349 AM EDT WED AUG 2 2017
Any lingering showers and thunderstorms will diminish Thursday
evening with both the loss of diurnal heating and the lack of any
larger scale forcing for ascent. This will change into Friday as an
upper low churns into the western Great Lakes, providing for weak
local height falls and subsequent large scale lift. Dewpoints will
surge into the mid-upper 60s along/ahead of the front as deep layer
southwesterly flow increases in the right-entrance region of an
upper jet rounding the base of the low. Temperatures only look to
warm into the low 80s, therefore keeping instability limited overall
in the 1-1.5 kJ/kg range. Unidirectional southwesterly 0-6 km bulk
shear of up to 35 knots may allow for a few updrafts to become
briefly organized, with perhaps a few line segments and/or splitting
cells developing ahead of the frontal boundary. Given a 1020+ mb
surface ridge moving into the Missouri Valley by evening,
southeastward propagation of the front should be quick enough to
negate a widespread flooding threat. Will likely see a few storms
produce some brief heavy rainfall as well as some gusty winds
upward of 30-40 mph.
High pressure will build into eastern Kentucky Saturday, bringing
clearing skies and cooler temperatures with highs below normal in
the upper 70s to near 80 degrees. Sunday morning will bring a few
valley temperatures in the low 50s as ridging shifts east across the
Appalachians. Isolated to scattered storms will be possible into
Sunday afternoon as return flow materializes downstream of another
wave moving through the Great Lakes. A surface low moving northeast
through the Ohio Valley will draw a warm front through eastern
Kentucky, placing the Commonwealth back in a warm sector airmass.
This will further increase rain chances for Monday into Tuesday as a
cool front approaches once again. This will keep temperatures below
normal, with highs generally in the low 80s and lows in the low-mid
60s through midweek.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 658 AM EDT WED AUG 2 2017
A broad and waning surface high remains in general control, with
upper level pattern generally driving the weather in the way of
clouds and convection. Isolated showers and thunderstorms are now
popping up across eastern Kentucky as we reach peak afternoon
heating, with more scattered convection across the northern half
of the state, including KSYM. Given the pop-up nature of these
storms, and their small thumbprint, did not include in TAFs at
this time, though did include VCTS throughout the afternoon at
KSYM to account for the better likelihood.
As we go into the overnight, loss of afternoon heating will lead
to the demise of convection and some cloud cover. An increase of
moisture from SW flow, in addition to some clearing clouds
overnight, could lead to fog development once more. Given
uncertainty on how this will end up impacting the TAF sites, chose
to go with an MVFR tempo group at the TAF sites between 9 and
12Z. This can be adjusted as we see how fog starts setting up
overnight. Tomorrow will feature much of the same as today, with a
mix of high clouds and diurnally driven CU producing isolated to
scattered showers and thunderstorms across the area. KSYM is
likely to be the most affected with best chances in the northern
CWA throughout the day. Winds should remain generally 5 knots or
less throughout the period unless affected by a thunderstorm.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JMW
LONG TERM...GUSEMAN
AVIATION...DJ
Hazardous weather outlook, Aug 2, 2:54 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
354 AM EDT Wed Aug 2 2017
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
354 AM EDT Wed Aug 2 2017
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Isolated to scattered thunderstorms are possible this afternoon
and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered thunderstorms will be possible Thursday
afternoon and evening.
Much greater thunderstorm chances will occur Friday morning into
early Saturday, with the best chances being from mid Friday
afternoon through Friday evening. Brief heavy rainfall and gusty
winds up to 40 mph will be possible with the strongest storms.
Thunderstorms will again be possible Sunday afternoon through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DJ/GUSEMAN
In the hours before
Special weather statement, Aug 2, 1:44 PM EST, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
244 PM EDT WED AUG 2 2017
KYZ044-050>052-021945-
Rowan-Montgomery-Bath-Fleming-
244 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONTGOMERY...
CENTRAL BATH...SOUTHEASTERN FLEMING AND WEST CENTRAL ROWAN
COUNTIES...
At 244 PM EDT, a strong thunderstorm was located over Owingsville,
moving east at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Mount Sterling, Morehead, Owingsville, Marshall, Salt Lick, Ramey,
Wyoming, Peasticks, Moore's Ferry, Flat Creek, Odessa, Stepstone,
Bourbon Furnace, Sharkey, Slate Valley, Polksville, Stoops, Ewington,
Farmers and Judy.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3807 8395 3813 8396 3830 8357 3812 8341
TIME...MOT...LOC 1844Z 261DEG 17KT 3814 8374
GREIF